Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, May 30, 2012

May 30, 2012 · NWS TSA · 14 events in 4 counties and zones

Numerous thunderstorms developed along and ahead of a cold front moving through eastern Oklahoma on the evening of the 30th. These thunderstorms produced widespread damaging winds and some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Numerous thunderstorms developed along and ahead of a cold front moving through eastern Oklahoma on the evening of the 30th. These thunderstorms produced widespread damaging winds and some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 30, 7:02 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, May 30, 7:02 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
802 PM CDT WED MAY 30 2012

...UPDATE...

.DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ALONG A COLD
FRONT PUSHING SOUTHWARD ACROSS KANSAS. THIS ACTIVITY IS EXPECTED
TO CONTINUE TO PUSH SOUTH WITH THE FRONT AND LOOKS TO MOVE INTO
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS A LITTLE QUICKER THAN
ORIGINALLY THOUGHT. LOOKS LIKE STORMS CELLS COULD BE CROSSING THE
BORDER INTO OKLAHOMA AFTER O2Z. ESTIMATED WINDS UP TOWARDS 70 MPH
HAVE BEEN SEEN WITH THESE STORMS AS THEY ARE PUSHING THROUGH
KANSAS. DAMAGING WINDS SHOULD CONTINUE TO BE THE MAIN THREAT WITH
THESE STORMS...THOUGH A HAIL THREAT ALSO EXISTS. THE TORNADO
THREAT LOOKS TO BE DECREASING AS THESE STORMS HAVE BEEN FORMING
INTO MORE OF A BOW/MCS OVER THE PAST HOUR. EVENING UPDATE WILL BE
TO ADJUST POPS/WIND GUSTS/SKY GRIDS AS THE MCS AND COLD FRONT MOVE
THROUGH THE REGION.

UPDATE WILL BE OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  77  51  74 /  80  30   0   0
FSM   69  80  53  76 /  70  50  10   0
MLC   69  79  53  76 /  80  40  10  10
BVO   64  75  49  74 /  80  20   0  10
FYV   63  75  48  71 /  80  40  10   0
BYV   64  74  49  70 /  80  50  10   0
MKO   67  77  51  75 /  80  40  10   0
MIO   67  74  51  72 /  80  30  10   0
F10   67  77  52  74 /  80  40  10  10
HHW   70  82  56  79 /  50  30  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...20
LONG TERM....99
Hazardous weather outlook, May 30, 7:37 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
837 PM CDT WED MAY 30 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311345-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
837 PM CDT WED MAY 30 2012

...STRONG TO SEVERE THUNDERSTORMS TO MOVE THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ALONG A COLD
FRONT PUSHING SOUTH ACROSS CENTRAL AND SOUTHERN KANSAS. THIS
ACTIVITY WILL CONTINUE TO PUSH SOUTHWARD WITH THE FRONT INTO
NORTHEAST OKLAHOMA THIS EVENING AND SPREAD ACROSS THE REST OF THE
REGION OVERNIGHT AS A COMPLEX OF THUNDERSTORMS. DAMAGING TO
DESTRUCTIVE WINDS WILL BE THE PRIMARY THREAT AS THESE STORMS MOVE
THROUGH...WITH ALSO A HAIL THREAT INCLUDED. PERIODS OF HEAVY
RAINFALL WITHIN THE THUNDERSTORM COMPLEX WILL BE POSSIBLE WHICH
COULD CREATE A POTENTIAL FOR FLASH FLOODING CONDITIONS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO BE ONGOING THURSDAY MORNING AS THE
COLD FRONT CONTINUES TO PUSH THROUGH EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. A LIMITED SEVERE POTENTIAL WILL BE POSSIBLE
WITH THE ACTIVITY AHEAD OF THE COLD FRONT. THE COLD FRONT SHOULD
EXIT THE REGION THURSDAY AFTERNOON AND EVENING WITH COOLER AND
DRIER AIR FILTERING INTO THE REGION IN ITS WAKE.

CHANCES FOR SHOWERS AND THUNDERSTORMS LOOK TO RETURN TO EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS FRIDAY NIGHT AND SATURDAY AS A
WEAK WARM FRONT TRIES TO PUSH NORTHWARD INTO THE REGION. THIS
FRONTAL BOUNDARY COULD REMAIN NEAR THE REGION SUNDAY AND MONDAY
WITH THE POTENTIAL TO RETURN SOUTHWARD AS A COLD FRONT TUESDAY.
THIS WILL ALLOW FOR SMALL CHANCES OF SHOWERS AND THUNDERSTORMS TO
CONTINUE THROUGH TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 79 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
May 30, 10:03 PM CST
Where
Osage County, 0.45 mi SSW of Pershing
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.594, -96.272

Strong thunderstorm wind estimated to around 60 mph blew down large tree limbs near Pershing.

Thunderstorm Wind, Osage

When
May 30, 10:05 PM CST
Where
Osage County, 10 mi W of Burbank
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.700, -96.900

Strong thunderstorm wind blew down large tree limbs.

Hail, Osage

When
May 30, 10:10 PM CST
Where
Osage County, 1 mi S of Pawhuska
Measured
0.88 in hail
Reported by
Public
Coordinates
36.656, -96.330

Hail, Washington

When
May 30, 10:29 PM CST
Where
Washington County, Bartlesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.750, -96.000

Thunderstorm Wind, Washington

When
May 30, 10:30 PM CST
Where
Washington County, 1.45 mi E of Bartlesville
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.751, -95.974

Strong thunderstorm wind blew down large trees onto a road.

Thunderstorm Wind, Washington

When
May 30, 10:32 PM CST
Where
Washington County, 0.42 mi SW of Dewey
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.796, -95.936

Strong thunderstorm wind blew down large trees.

Thunderstorm Wind, Washington

When
May 30, 10:40 PM CST
Where
Washington County, Ochelata
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.600, -95.980

Strong thunderstorm wind estimated to around 60 mph snapped large tree limbs.

Hail, Washington

When
May 30, 10:40 PM CST
Where
Washington County, Ochelata
Measured
1 in hail
Reported by
Public
Coordinates
36.600, -95.980

Thunderstorm Wind, Rogers

When
May 30, 10:50 PM CST
Where
Rogers County, 5 mi NE of Collinsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.421, -95.766

Strong thunderstorm wind blew a large dumpster about one half of a block.

Thunderstorm Wind, Rogers

When
May 30, 10:55 PM CST
Where
Rogers County, 2 mi SW of Talala
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.510, -95.706

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Osage

When
May 30, 10:55 PM CST
Where
Osage County, Hominy
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.420, -96.400

Strong thunderstorm wind blew down trees and power lines on the west side of town.

Thunderstorm Wind, Tulsa

When
May 30, 11:35 PM CST
Where
Tulsa County, 2.96 mi E of Bozarth
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.075, -95.967

Strong thunderstorm wind blew down a large tree near E 61st Street South and South Trenton Avenue.

Thunderstorm Wind, Tulsa

When
May 30, 11:41 PM CST
Where
Tulsa County, 0.46 mi ESE of Sperry
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.297, -95.993

Strong thunderstorm wind estimated to near 60 mph snapped large tree limbs.

Thunderstorm Wind, Rogers

When
May 30, 11:50 PM CST
Where
Rogers County, 4.47 mi SSE of Collinsville
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.310, -95.800

Strong thunderstorm wind snapped numerous large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383412, 383413, 383414, 383415, 383416, 383417, 383418, 385495, 383420, 383421, 383422, 383425, 383426, 383431.